Alert archive / Alabama / River Flood Warnings in 2017
River Flood Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Aug 8, 2017, 9:37 AM CDT for Jefferson County, Alabama. It took effect at Aug 8, 2017, 10:30 AM CDT. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 9:37 AM CDT (14:37 UTC)
- In effect from
- Aug 8, 2017, 10:30 AM CDT
- Expired
- Aug 9, 2017, 2:14 AM CDT
- In force
- 16 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1). The gauge peaked at 10.66 ft at Aug 8, 2017, 11:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
498
WGUS44 KBMX 081437
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
937 AM CDT Tue Aug 8 2017
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Village Creek At At Avenue W Affecting Jefferson County.
.Heavy rainfall of around two inches has occurred this morning...
and is producing rises along Village Creek. A Flood Warning is
now in effect for Village Creek at Avenue W.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued later this morning.
&&
ALC073-090237-
/O.NEW.KBMX.FL.W.0019.170808T1530Z-170809T0714Z/
/ENSA1.1.ER.170808T1530Z.170808T1700Z.170808T1914Z.NO/
937 AM CDT Tue Aug 8 2017
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Village Creek At At Avenue W.
* until late tonight...or until the warning is cancelled.
* At 9:15 AM Tuesday The stage Was 9.6 feet.
* Flood stage is 10 feet.
* Minor flooding is forecast.
* Impact...At 11 feet...Sections of the road in the digest area of
the water treatment plant are flooded. Additional flooding in the
digest area of the water treatment plant occurs and increases as
the creek level rises.
&&
LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
3352 8688
$$1 follow-up statement
452
WGUS84 KBMX 082030
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
330 PM CDT Tue Aug 8 2017
...The flood warning is cancelled for the Village Creek At At Avenue
W...
.Heavy rainfall has become much lighter and the stages have fallen below
flood stage for the time being.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This is the last statement concerning this event unless more heavy rain
develops.
&&
ALC073-082100-
/O.CAN.KBMX.FL.W.0019.000000T0000Z-170809T0714Z/
/ENSA1.1.ER.170808T1434Z.170808T1600Z.170808T1654Z.NO/
330 PM CDT Tue Aug 8 2017
The Flood Warning is cancelled for
The Village Creek At At Avenue W.
* AT 3:15 PM Tuesday the stage was 3.9 feet.
* Fell below flood stage at 11:54 AM Tuesday.
* Flood stage is 10.0 feet.
* Forecast...The river will continue well below flood stage.
* Impact...At 10.0 feet...Flooding of low-lying areas begins in Ensley
and Pratt City. The water treatment plant west of Pratt City begins
to flood along the road near the digest area of the plant on the
north side of the creek.
&&
LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
3352 8688
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Aug 8, 8:27 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 8, 8:27 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 827 AM CDT Tue Aug 8 2017 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... 12Z BMX sounding contains a nearly saturated vertical profile from the surface aloft to around 430 mb that yields a precipitable water (PWAT) value around 2.19 inches. A very weak subsidence inversion exists around 950 mb with a well pronounced subsidence inversion around 230 mb. The wind profile is characterized by light winds near the surface followed by southwest winds above the surface generally from 10 to 30 knots through 700 mb. A more westerly flow was evident from 700 mb aloft with speeds generally increasing to 55 knots around 250 mb. Surface, radar and satellite analyses show generally lower surface pressures north as a cold front extended from northern Louisiana northeast across northern Mississippi and becomes stationary across far northern Alabama and into far southeast Tennessee. A surface low was earlier analyzed near Muscle Shoals along the front and was moving northeast. Ongoing convection and precipitation obscured efforts to perform a boundary analysis. The sounding measured around 891 J/kg of surface based convective available potential energy with forecast values near 1077 J/kg. Lifted index is -3 with downdraft CAPE (DCAPE) values are very meager around 192 J/kg due to the nearly saturated low to mid levels. Convective temperature is cooler than yesterday at 80 degrees. Bulk shear values are measured around 26 knots in the 0-6 km layer with higher values around 29 knots in the 0-3 km layer. Storm-relative helicity values were low in the 0-1 km layer, around 33 m2/s2, with higher values around 122 m2/s2 in the 0-2 km and 162 m2/s2 in the 0-3 km layer. The primary threat will be flash flood potential with PWAT value of 2.19 inches and model derived storm motions generally from the west between 10 and 20 knots. Flooding will be most evident in urbanized and poor drainage areas along with locations that have experienced prolonged rainfall within the past few days. The relative close proximity to the cold front to the northwest and a surface low across northwest Alabama is supporting some wind shear in the lower levels. The values are not particularly impressive to foster storm organization but may be sufficient enough for broad storm rotation. Meager DCAPE values due to the near saturated vertical profile in the low to mid levels will discourage wet microburst formation, supporting a low end risk for wet microburst potential today. However, dynamical support available may pose a risk for strong winds in the form of downdrafts with the stronger convection today. 05 Previous short-term discussion:Today and Tonight. High rain chances will continue today as a frontal zone becomes nearly stationary from west to east across the middle of the forecast area. Convergence/lift near the front and small mid to upper-level disturbances should lead to periods of showers with embedded thunderstorms. Daytime heating may be greater factor in convective development across the far southern counties. Activity here could contain the heavier rainfall rates due to the development of higher CAPE values. An overall decrease in rainfall is expected tonight as a 500mb vort max moves to our east, but isentropic lift along the stalled front will support showers and possibly a few thunderstorms at any given time generally along and south of I-20. 87/Grantham .LONG TERM... Wednesday through Tuesday. The surface boundary is expected to move back to the north quickly on Wednesday and weaken. For the most part, in the lower levels we keep at least weak onshore flow around the Atlantic ridge or around weak ridging in the Northeast Gulf over the weekend. In the upper levels, we start out Wednesday with weak disturbances through the base of a broad upper trough/almost zonal flow. Upper ridging over the SW U.S. builds on Thursday and Friday and spreads into the Gulf yielding a little more of a northwest flow as we head into the weekend. By the end of the weekend into next week, a trough tries to dig across the Upper Midwest and into Eastern Conus, but the overall strength of this trough remains in question with disagreement in extended solutions. This could aide the passage of a surface front through Central Alabama by the end of our forecast, but for now confidence remains low. All in all, we continue to remain in an overall above normal wet pattern with little change in the airmass expected over the next week. 08 && .AVIATION... 12Z TAF Discussion. Periods of showers and possible embedded thunderstorms will be possible through the next 24 hours, and amendments will be required. Low ceilings this morning may be interrupted by passing showers, and an overall increase in ceilings is expected through the daylight hours. The best chance for thunderstorm activity will be at KMGM and KTOI where more instability is expected. IFR ceilings will become problematic once again tonight due to the presence of a stalled frontal zone. 87/Grantham && .FIRE WEATHER... Above normal rain chances are expected through the week. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 81 69 83 70 84 / 70 30 60 50 70 Anniston 79 70 83 71 84 / 90 40 60 50 70 Birmingham 80 71 84 72 86 / 90 40 60 50 60 Tuscaloosa 81 71 86 72 88 / 100 50 60 50 60 Calera 80 71 85 71 86 / 100 40 60 50 60 Auburn 81 71 83 71 85 / 90 50 60 50 60 Montgomery 84 73 87 74 90 / 90 50 60 40 60 Troy 86 71 86 72 89 / 80 50 60 40 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 8, 5:53 AM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 553 AM CDT Tue Aug 8 2017 ALZ011>015-017>050-091400- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 553 AM CDT Tue Aug 8 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:51 AM CDT | Areal Flood Advisory | BMX | Jefferson | 114 min |
| Aug 8, 9:12 AM CDT | Areal Flood Advisory | BMX | Shelby, Talladega | 2 hr |
| Aug 8, 9:54 AM CDT | Flash Flood Watch | BMX | Autauga, Bibb, Calhoun, Chambers, Chilton, Clay and 24 more | 33 hr |
| Aug 8, 12:29 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
| Aug 8, 2:54 PM CDT | Special Weather Statement | BMX | Perry | 36 min |
| Aug 8, 3:29 PM CDT | Special Weather Statement | BMX | Perry | 31 min |
Nearby
River Flood Warnings in Alabama, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.